Alert archive / Georgia / Areal Flood Warnings in 2019

Areal Flood Warning 2, NWS Atlanta, GA

February 19, 2019DeKalb County, Fulton County, Gwinnett County, Georgia

NWS Atlanta, GA issued this areal flood warning at Feb 19, 2019, 2:34 PM EST for DeKalb County, Fulton County, Gwinnett County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2019, 2:34 PM EST (19:34 UTC)
Expired
Feb 19, 2019, 8:30 PM EST
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, GA, Fulton County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 61 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
747 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Feb 19, 1:08 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 19, 1:08 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
108 PM EST Tue Feb 19 2019

.PREV DISCUSSION... /Issued 635 AM EST Tue Feb 19 2019/

SHORT TERM /Today through Wednesday/...

A band of light rain has persisted across north GA overnight. With
low dewpoints and temperatures in the mid 30s across the
north...have included a mix of light rain and sleet for this morning
generally north of Rome to Cleveland. No impacts are expected. Rain
will be increasing during the day as the long fetch of southwesterly
flow continues to bring moisture into the forecast area. The axis of
highest QPF has shifted north and west...but still looks like storm
totals through the week of four to six inches north of Atlanta to
Gainesville...and tapering to lesser amounts south. Have made no
changes to the Flood Watch. A strong wedge will set up today and
continue through much of Wednesday. Winds should be gusty at times
today with some places at the higher elevations gusting to around
35kts. Not looking widespread enough for a wind advisory at this
time...but next shift may want to keep an eye on this. Temperatures
today will be difficult since the amount of warming is questionable.
Have generally taken the highs down a bit especially across the
north. Expect Wednesday to be another cool and wet day with the
wedge still in place. Have left the mention of thunder out of the
short term.

41

LONG TERM /Wednesday Night through Monday/...

The long term period picks up with another period of possible heavy
rainfall late Wednesday as the wedge breaks down and a cold front
pushes towards the area. Current models don't show the front making
much progress into the area before becoming more parallel to the
flow and stalling. With the front stalled somewhere in the
vicinity, likely to categorical pops have been included for
northern Georgia through Saturday as multiple waves of
precipitation move through the area. With instability present,
thunder has also been included for multiple days of the forecast.
Also, with such high PW values forecast Wednesday through the
rest of the long term, heavy rain is expected at times over
multiple days continuing concerns for flash flooding and river
flooding. Portions of northwestern GA already has a few rivers in
flood. The Flood Watch is still in effect for portions of
northeast Georgia through early Friday. Make sure to stay updated
to the forecast for any changes to the watch.

The next more organized system looks to impact the area late
Saturday into Sunday as a surface low develops across the midwest
and pushes a cold front into the state on Sunday. With good
instability across central Georgia and high PW values, this system
will bring another round of heavy rain and thunderstorms to the
area.

Overall, with the bulk of the precipitation expected to fall in
the short term, current QPF totals from Thursday through Sunday is
about 1 to 3+ inches with the highest amounts across northern
Georgia. For more information on the excessive rainfall refer to
the latest ESF. Temperatures through the extended are mostly above
average, with highs generally in the 60s and 70s with lows in the
40s to lower 60s. Some areas are even pushing low 80s across
central Georgia through the weekend.

Reaves

&&

.AVIATION...
18Z Update...
Showers and a few thunderstorms moving across the area right now.
Easterly winds are setting up and pushing the wedge deeper into
the area so should see the chances of thunder diminish over the
next few hours...with only rain expected for the rest of the
period. Winds will stay out of the east in the 10-15kt range with
gust 20-25kt through Wed afternoon. Ceilings are up and down right
now but mainly in the MVFR to VFR range across the area. Ceilings
will fall over night into the IFR range and will see some LIFR
readings through daybreak as the wedge continue to push into the
area from the east. VSBYs will follow along with the ceilings.

//ATL Confidence...18Z Update...
Confidence is medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          47  38  48  42 /  80  80  70  80
Atlanta         48  40  52  49 /  80  80  70  90
Blairsville     43  36  49  45 /  80  80  80 100
Cartersville    46  39  55  49 /  80  80  80 100
Columbus        56  46  66  59 /  70  60  50  70
Gainesville     45  37  47  42 /  80  80  80  90
Macon           55  43  60  55 /  60  60  50  40
Rome            45  40  55  50 /  80  80  80 100
Peachtree City  48  41  52  52 /  80  80  70  80
Vidalia         61  48  70  60 /  40  60  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for the following zones:
Bartow...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...
Polk...Walker...Whitfield.

&&

SHORT TERM...41
LONG TERM....Reaves
AVIATION...01
Hazardous weather outlook, Feb 19, 4:10 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
410 AM EST Tue Feb 19 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
410 AM EST Tue Feb 19 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Some locations across northern Georgia may see a mix of sleet and
rain this morning. No accumulations are expected.

A Flood Watch is in effect from this morning through early Friday
for portions of northwest Georgia. As a result of multiple periods
with heavy rainfall, some localized flooding of creeks and
streams may be possible across portions of northern Georgia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The Flood Watch remains in effect through early Friday. Multiple
rounds of rain are expected across much of the area through
Sunday, with 2 to as much as 6 inches possible by the end of the
week. The highest rainfall amounts at this time are expected
across northwest Georgia. An increased threat for river and stream
flooding will continue through the week as rain falls over
saturated grounds. Localized flash flooding will also be possible,
especially over the complex terrain of north Georgia. Make sure
to stay tuned to the latest forecasts and updates each day for any
changes to the forecast.

In addition, there is a chance of thunderstorms on Wednesday
afternoon through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 19, 2:03 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
203 PM EST TUE FEB 19 2019

GAZ025-027-031>038-042>045-047-192000-
Walton GA-Carroll GA-Gwinnett GA-Paulding GA-South Fulton GA-
Madison GA-Jackson GA-North Fulton GA-Douglas GA-Barrow GA-Cobb GA-
DeKalb GA-Oglethorpe GA-Clarke GA-Oconee GA-
203 PM EST TUE FEB 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALTON...NORTHEASTERN
CARROLL...GWINNETT...SOUTHEASTERN PAULDING...SOUTH FULTON...
SOUTHWESTERN MADISON...SOUTHERN JACKSON...NORTH FULTON...NORTHERN
DOUGLAS...BARROW...COBB...NORTHERN DEKALB...NORTHWESTERN
OGLETHORPE...CLARKE AND NORTHERN OCONEE COUNTIES UNTIL 300 PM EST...

At 201 PM EST...a line of strong thunderstorms extended from around
Athens to Loganville, Norcross, Atlanta and Douglasville, moving
east at 70 mph, and lifting north.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Marietta, Douglasville, Lawrenceville, Decatur, Winder,
Monroe, Dallas, Jefferson, Watkinsville, Danielsville, Lexington,
Athens, Sandy Springs, Roswell, Smyrna, Dunwoody, Duluth, Snellville
and Suwanee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3393 8494 3410 8382 3412 8319 3388 8306
      3367 8502
TIME...MOT...LOC 1901Z 248DEG 59KT 3393 8333 3388 8410 3380 8442 3376
8488

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 2:03 PM ESTSpecial Weather StatementFFCBarrow, Clarke, Cobb, DeKalb, Douglas, Fulton and 2 more57 min
Feb 19, 2:39 PM ESTRiver Flood WarningFFCChattooga64 hr
Feb 19, 2:56 PM ESTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Jackson, Madison64 min
Feb 19, 3:27 PM ESTRiver Flood WarningFFCGwinnett2 hr
Feb 19, 4:35 PM ESTSpecial Weather StatementFFCBartow, Chattooga, Cherokee, Dawson, Floyd, Forsyth and 7 more55 min
Feb 19, 6:32 PM ESTRiver Flood WarningFFCForsyth17 hr

Nearby

Areal Flood Warnings in Georgia, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.